Archive for May 2012

Can hemodialysis be avoided in selected patients with significant serum levels of ethylene glycol?

May 30, 2012, 11:47 am

★★★☆☆

Ethylene Glycol Elimination Kinetics and Outcomes in Patients Managed Without Hemodialysis. Levine M et al. Ann Emerg Med 2012 Jun;59:527-531.

Abstract

It is now generally accepted that patients who have ingested ethylene glycol can be managed with fomepizole alone if they do not have significant metabolic acidosis and they do not have renal insufficiency. This study looked retrospectively at a …

Read More »

The Top Ten New Species of 2011, including a previously unknown box jelly

May 26, 2012, 1:15 am

From Slate: The Bonaire banded box jellyfish (Tamoya ohboya), a blue tarantula, and others of the top 10 new species.

Read More »

Look-alike tox: is it a laundry detergent, or a piece of candy?

May 24, 2012, 12:27 pm

[Note: If the above video does not run, it can be viewed on YouTube by clicking here.]

ABC News reported this week about newly-marketed single-dose laundry detergent packets (first released 3 months ago) that not only look like candy, but also come a package that is a dead ringer for a candy bowl. Inevitably, there have been numerous cases …

Read More »

Elevated creatine kinase after ingestion of kava tea

May 23, 2012, 11:33 pm

Piper methysticum

★★½☆☆

Rhabdomyolysis associated with kava ingestion. Bodkin R et al. Am J Emerg Med 2012 May;30(4):635.e1-3.

No abstract available

Kava (Piper methysticum) has been used for millennia as an anxiolytic and sedative. Its use has been associated with hepatotoxicity, although the exact mechanism has not been elucidated.

This case report describes a 34-year-old man who collapsed while …

Read More »

Tachycardia followed by bradycardia after smoking the synthetic cannabinoid “K9”

May 22, 2012, 11:26 pm

★★★☆☆

Case report: Cardiotoxicity associated with the synthetic cannabinoid, K9, with laboratory confirmation. Young AC et al. Am J Emerg Med 2011 July 28 [Epub ahead of print]

Synthetic cannabinoids often have more marked effects than cannabis itself, perhaps because they have far greater affinity for the cannabinoid receptors than does tetrahydrocannabinol itself. Significant clinical manifestations associated with use of synthetic …

Read More »

Review of synthetic cannabinoids and bath salts

May 21, 2012, 10:44 pm

★★★½☆

Synthetic legal intoxicating drugs: The emerging ‘incense’ and ‘bath salt’ phenomenon. Cleve Clin J Med 2012 Apr;79:258:264.

Full Text

This review of “synthetic cannabinoids” such as Spice and K2, and sympathomimetic “bath salts” such as MDPV and mephedrone, does a fairly decent job of discussing these topics, but relies on data that is at best about …

Read More »

MARS: will liver dialysis prove beneficial in massive diltiazem overdose

May 20, 2012, 8:35 pm

MARS unit

★★½☆☆

Survival despite extremely high plasma diltiazem level in a case of acute poisoning treated by the molecular-adsorbent recirculating system. Belleflamme M et al. Europ J Emerg Med 2012 Feb;19:59-61

No abstract available

The molecular-adbsorbent recirculating system (MARS) is a form of liver dialysis, a detoxification treatment for liver failure that can also be used to enhance elimination …

Read More »

Puzzling abdominal pain and vomiting? Consider ACE inhibitor-induced visceral angioedema

May 17, 2012, 12:14 am

Lisinopril-induced visceral angioedema

★★★½☆

Visceral angioedema due to angiotensin-converting enzyme inhibitor therapy. Korniyenko A et al. Cleve Clin J Med 2011;78:297-304.

Full Text

The most adverse reactions associated with ACE inhibitors are cough and angioedema of the upper airway. This latter complication occurs in less than 1% of patients taking this class of drugs, and can occur anywhere from days to …

Read More »

Transdermal fentanyl overdose: don’t let the pharmacokinetics fool you

May 15, 2012, 10:46 pm

★★½☆☆

Transdermanl Fentanyl in Deliberate Overdose in Pediatrics. Lyttle MD et al. Pediatr Emerg Care 2012;28:463-464.

Abstract

This case report is annoyingly brief and doesn’t make any new points, but does highlight an important take-home lesson. The case is of a 15-year-old girl found apneic at home after having applied five of her stepfather’s fentanyl patches (100 μg/h each) to her …

Read More »